My name is Len. I am a 62 year old retiree from Nova Scotia, Canada, and I was diagnosed with OT about ten years ago. My first diagnosis, several years earlier, was that of essential tremor, an obviously incorrect evaluation. My tremor is severe and will affect my entire body if I attempt anything physical, such as lifting, shovelling, working around the house, etc. My hands and arms will begin to tremble with something as simple as replacing a ceiling light bulb
The medications that I have taken over the last ten/twelve years include:
- several Beta Blockers such as PROPRANOLOL / INDERAL - no results as these work primarily for essential tremor.
- PRIMIDONE - an anticonvulsant - no results
- BOTOX INJECTIONS taken directly into the legs every three months for a year and a half. Botox was to relax the muscles and nerves in my legs, but only made my legs very tired, especially when walking, therefore it was discontinued.
I have discovered that Botox is a rather controversial and rare treatment for OT in this part of the world at least. It is a deadly toxin, thus the dosage must be monitored very carefully. Botox, however, is in various stages of clinical development for neuromuscular treatments and muscle over-activity. For those of you who might be interested in learning more about Botox, here are a couple of web-sites.
The above sites were given to me by my pharmacist.
- SINEMET - used primarily for Parkinsons - no results
- DIVALPROEX (valproic acid) - an anticonvulsant, but no results
- BACLOFEN - a muscle - relaxant which acts on the nervous system. I had a violent reaction - all of the nasty side effects, and
stopped immediately once these were experienced.
- VITAMIN B12 injections - had several even though my B12 levels have always tested normal. No results as this was not a problem.
PRESENTLY AND INTERMITTENT WITH THE ABOVE:
- GABAPENTIN / NEURONTIN - 3600mg. per day This seems to be the only medication that is helping at the moment. Because of the high dosage, I have been experiencing nausea, and have thus been prescribed METOCLOP (Metoclopramide). This is controlling my nausea, and apparently allowing me to eat proper meals, but it too has side-effects.
Even at this level of Neurontin, I struggle to do very basic things, such as shave, pour a cup of coffee, etc. I do have "good moments", however. These seem to be few indeed.
- CLONAZEPAM - 4mg.per day. I am just now in the process of reducing the dosage from 6mg.a day to hopefully NONE. This reduction is by 1/2 mg. every three weeks, so it is a long process. I have been on this particular drug , off and on, through ALL of the above. Although there may have been a very slight benefit at one time, Clonazepam is now serving mainly as a sedative. I have been sleeping both morning and afternoon for several hours at a stretch! This has been counter-productive and angers me greatly. Cutting back on the clonazepam is easing all aspects somewhat. The last THREE days have been the best in a very long time. Remember though, all things are relative!
This past year has seen my legs become very painful and sore, so that even walking for exercise a short distance is difficult, and at times, impossible. An Advil several times a day has been my only relief from the pain, but this is more medication, of course.
I have JUST COMPLETED another series of tests with my neurologist, who is considered to be the top doctor in Eastern Canada specializing in tremors. These tests have revealed an neuropathy (inflammation of nerves) in both legs. His feeling is that IF the cause of the neuropathy is discovered, it can be treated ( in most cases), thus relieving the pain, and thus soothing the tremor - certainly not curing it! But to lose the pain would be wonderful.
In the last few weeks I have had an EMG (electromyogram - nerve conduction study) which determined the neuropathy, extensive blood work, and a chest X-ray - all aimed at zeroing in on the cause of the neuropathy. I see my doctor in two weeks at which time, I understand, he will make some recommendations for further treatment. I shall keep you posted.
Prior to these last tests, I have had an MRI and an EEG - both of which showed no irregularities.
My life has changed dramatically. I am in perfect general health, love the outdoor life, puttering about in house and garden, and really want to productively enjoy my retirement. My wife and I are still young enough to contribute to the Community as well as do the things we always said we would. Because of OT and all the medications, my QUALITY of life has been reduced drastically. This angers, frustrates and upsets me. I feel as though I have been experimented on, BUT by the same token, with so little known about the causes and treatments of OT, I guess this is one of the ways, at present, that solutions can be found.
In response to the interesting letter from Michelle of France, I agree that the medical community is still "in the dark" as to this condition. Other Conditions have higher profiles, and maybe rightly so, as the numbers who are suffering are greater than ours. This, however, does not diminish our concerns. I do agree that we must exchange information and actively urge our doctors to seek solutions.
I am thankful, nevertheless, that this Web-site has been so thoughfully and accurately created. I think we all appreciate the "author" of this Site. I will be very pleased to hear from anyone who has information, concerns, and similar problems with OT .
I do give permission to the 'originator' of THIS site to release my Email address to those who are seriously concerned with the problems of OT.
UPDATE April 26, 2001
I am now down to 1mg. clonazepam per day. I have been told to decrease by 1/2mg. bi-weekly, so I do have a bit of a way to go before I am free of this drug, which does not seem to help the tremors! I am continuing with 3600mg. Neurontin per day. With this dosage divided by three, by evening I now feel like a human being mentally, although my tremor is bad. Being over medicated is an awful situation, and I feel I have been over treated as such. I have also finished my fourth acupuncture treatment. The pain in my legs HAS GONE! The acupuncturist is a Medical Doctor, and a PH.D. She has taken my tremors on as a "challenge", but cannot guarantee anything in that regard. I have been having a difficult time "withdrawing" from my many medications over the years,but am now ready to correspond with any of you out there. Michelle, I shall write you very soon! Gloria, once again, THANK YOU for this web site and your continued support and concern.....
- Len, Nova Scotia, Canada